Wildfire, Bowie
- When
- August 6, 1:00 PM CST to 6:00 PM CST
- Where
- Bowie forecast zone
- Property damage
- $300,000
- Reported by
- Broadcast Media
- Coordinates
- 33.446, -94.423 (the zone’s center; the record gives no point)
Ambient temperatures near 107 degrees, relative humidity values near 20 percent and drought conditions were the ingredients needed for a grass fire which quickly burned out of control across Bowie County during the afternoon of August 6th. while only 50 acres in size, consumed two homes, a barn and a storage building.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Ambient temperatures near 107 degrees, relative humidity values near 20 percent and drought conditions were the ingredients needed for a grass fire which quickly burned out of control across Bowie County during the afternoon of August 6th. The wildfire...while only 50 acres in size, consumed two homes, a barn and a storage building. The fire started near County Road 2148. The United States Forest Service used helicopters to drop large containers of water on the fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 6, 9:01 AM CST, 3 hours 59 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1001 AM CDT SAT AUG 6 2011
.DISCUSSION...
CURRENT TEMPS APPROACHING 90 DEGREES AT THIS TIME. EXPECTING
UPPER-LEVEL RIDGE TO GENERATE HIGH TEMPERATURES ABOVE 100 DEGREES
ACROSS ALL LOCATIONS WITH NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA
REACHING 108 DEGREES. CURRENT FORECAST IS ON TRACK. NO UPDATES AT
THIS TIME. /05/
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH 07/18Z WITH LITTLE OR NO CLOUDS
PRESENT. SURFACE WIND MOSTLY SOUTHWEST 10 TO 15 KTS WITH OCCASIONAL
GUSTS TO 20 KTS. WINDS BECOMING MOSTLY SOUTHEAST AFTER 21Z AND
DIMINISHING TO 10 KTS OR LESS AFTER 01Z. /14/
&&
.PREV DISCUSSION... /ISSUED 301 AM CDT SAT AUG 6 2011/
DISCUSSION...
STRONG UPPER LEVEL RIDGING APPEARING TO HOLD TOGETHER AND MAINTAIN
NEAR A 594 INTENSITY THRU TODAY...BEFORE BEGINNING TO RETROGRADE
SLOWLY WESTWARD BEGINNING SUNDAY. THUS...WILL ALLOW EXCESSIVE HEAT
WARNING TO CONTINUE THRU THIS AFTN...THEN EXPIRE. EVEN TODAY...CONDITIONS
MAY BE RATHER MARGINAL FOR THIS WARNING AS DEWPOINTS HAVE BEEN
INCREASINGLY MIXING OUT DURG THE AFTN HOURS...ESSENTIALLY MAKING
LATE AFTN HEAT INDICES NEARLY THE SAME AS THE NEAR RECORD BREAKING TEMPS.
AS THE UPPER RIDGE SHIFTS ACROSS NORTH TX...MAX TEMPS WILL
DECREASE BY A DEGREE OR TWO PER DAY...AND MAINLY JUST HOVER NEAR
THE CENTURY MARK BY EARLY NEXT WEEK. ALTHOUGH EXPECT ISOLD
CONVECTION TO BEGIN TO SKIRT EASTERN CWA WITH THE RETREATING
RIDGE...LACK OF CUMULUS DEVELOPMENT PAST COUPLE DAYS MAKES FUTURE
CONVECTION A BIGGER QUESTION MARK...AND WILL ONLY GRADUALLY
INTRODUCE ISOLD POPS BACK INTO AREA. INCREASING NW FLOW ALOFT
LATER IN EXTENDED PERIOD MAY ALLOW FOR INCREASED
CONVECTION...MAINLY IN AND NEAR SW AR./VII/.
AVIATION...
JUST SOME THIN CIRRUS...THE REMNANTS OF EARLIER CONVECTION ACROSS
PORTIONS OF MS CURRENTLY ACROSS SOUTHERN TERMINAL LOCATIONS. NOT
MUCH OF A CU FIELD ACROSS THE REGION ON FRIDAY AND WITH BEST
MOISTURE LOCATED ACROSS OUR SOUTHERN HALF...NOT EXPECTING MUCH
CU ONCE AGAIN TODAY. PRESSURE GRADIENT REMAINING PRETTY TIGHT
ACROSS OUR NE TX TERMINAL LOCATIONS BUT WILL RELAX A BIT CLOSER
TO SUNRISE BEFORE PICKING UP ONCE AGAIN WITH SUFFICIENT MIXING.
VFR CONDITIONS WILL CONTINUE ACROSS ALL TERMINALS. /13/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 106 80 104 80 102 / 10 10 10 10 20
MLU 104 80 103 79 100 / 10 10 20 20 20
DEQ 107 79 107 78 103 / 10 10 20 20 20
TXK 107 80 105 79 102 / 10 10 20 20 20
ELD 105 79 104 78 101 / 10 10 20 20 20
TYR 107 81 105 80 102 / 10 10 10 10 10
GGG 106 81 104 80 102 / 10 10 10 10 10
LFK 104 77 103 77 100 / 10 10 10 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: ARZ050-051-059>061-070>073.
LA...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: LAZ001>006-010>014-017>022.
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: OKZ077.
TX...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES:
TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
05/14HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CDT SAT AUG 6 2011 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-071700- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1200 PM CDT SAT AUG 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... WITH TEMPERATURES RANGING FROM 103 TO 110 DEGREES THIS AFTERNOON...PRODUCING HEAT INDEX VALUES IN EXCESS OF 110 DEGREES...AN EXCESSIVE HEAT WARNING IS IN EFFECT. PRECAUTIONS SHOULD BE TAKEN TO PROTECT AGAINST THE HEAT RELATED ILLNESSES WHILE OUTDOORS OR IN AN INADEQUATELY COOLED BUILDING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... WITH DRY CONDITIONS PERSISTING THROUGH THE NEXT SEVERAL DAYS ALONG WITH HIGH TEMPERATURES FORECAST TO CLIMB TO AT LEAST 100 DEGREES ACROSS MUCH OF THE REGION...HEAT RELATED ILLNESSES WILL REMAIN A FACTORS FOR THOSE WORKING OUTDOORS OR IN INADEQUATELY COOLED BUILDINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319861.